Hail, Meade
- When
- March 19, 11:50 AM CST
- Where
- Meade County, 11.36 mi ESE of Meade State Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.130, -100.220
The first severe weather of the spring occurred during the early to late afternoon as thunderstorms developed from Meade county to Pawnee county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The first severe weather of the spring occurred during the early to late afternoon as thunderstorms developed from Meade county to Pawnee county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 2:23 AM CST, 9 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 AM CDT SAT MAR 19 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP TODAY AND TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE ROCKY MOUNTAINS INTO THE WESTERN HIGH PLAINS. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE REMAINS ANCHORED JUST OFF THE PACIFIC NORTHWEST COAST. A BROAD +90KT UPPER LEVEL JET IS STREAMING NORTHEAST OUT OF THE DESERT SOUTHWEST AND INTO THE WESTERN HIGH PLAINS. NEAR THE SURFACE, AN AREA OF HIGH PRESSURE ACROSS MINNESOTA IS HELPING TO INFLUENCE A SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS. ADDITIONALLY, A LEE SIDE TROUGH OF LOW PRESSURE IS BEGINNING TO DEVELOP ACROSS EASTERN COLORADO. A POOL OF LOW LEVEL MOISTURE...WITH H85 DEWPOINTS AROUND 8C...EXTENDS FROM NORTHEAST TEXAS ACROSS EASTERN OKLAHOMA INTO SOUTHERN MISSOURI. SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE DRIFTING ACROSS THE CENTRAL PLAINS TODAY AS UPPER LEVEL TROUGHING MOVES ASHORE IN THE DESERT SOUTHWEST. THIS WILL RESULT IN A SOUTHWESTERLY FLOW ALOFT PREVAILING ACROSS THE WESTERN HIGH PLAINS THROUGH THE ENTIRE WEEKEND. THE POSSIBILITY FOR PRECIP EXISTS ACROSS PORTIONS OF CENTRAL AND WESTERN KANSAS TODAY AS THE UPPER LEVEL JET SHIFTS EASTWARD ACROSS THE PANHANDLE OF TEXAS AND WESTERN OKLAHOMA. AT THE SAME TIME, THE NAM AND GFS SHOW A BROAD FIELD OF INCREASED DIVERGENCE ALOFT LIFTING NORTHEAST ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS BY LATE THIS MORNING. MEANWHILE, A LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS WESTERN KANSAS UNDER THE INFLUENCE OF THE AREA OF HIGH PRESSURE EDGING EAST OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. AS A RESULT, A STALLED OUT FRONTAL BOUNDARY IN NORTH TEXAS WILL LIFT BACK NORTH INTO OKLAHOMA. THE SOUTHEASTERLY FLOW WILL ALSO DRAW FROM THE INCREASED MOISTURE POOL IN EASTERN OKLAHOMA BRINGING IT UP INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. THESE INGREDIENTS WILL SET THE STAGE FOR POSSIBLE SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA. THE BETTER CHANCE FOR PRECIP WILL BE ACROSS OUR EASTERN ZONES WHERE MOISTURE AVAILABILITY AND LOW LEVEL FORCING WILL BE INCREASED ALONG WITH THE MORE IDEAL UPPER LEVEL DYNAMIC SUPPORT. THE NAM, GFS, AND UKMET ALL INDICATE ACCUMULATIVE QPF OF UP TO AROUND A QUARTER INCH GENERALLY ACROSS THE EASTERN THIRD OF THE CWA THROUGH LATE THIS AFTERNOON. WILL RETAIN LIKELY POPS IN OUR SOUTHEAST WITH A SLIGHT CHANCE IN OUR MOST NORTHWESTERN ZONES. CHANCE FOR SEVERE WEATHER IS LOW WITH THE LACK OF A REAL STRONG INSTABILITY PRESENT BASED ON GFS AND NAM MODEL SOUNDINGS. TEMPERATURES WILL BE FAIRLY SEASONAL AGAIN TODAY AS SURFACE HIGH PRESSURE WELL OFF TO OUR NORTHEAST CONTINUES TO INFLUENCE A LOW LEVEL SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP AND STRENGTHEN ACROSS EASTERN COLORADO TODAY AS WELL. THIS WILL ENHANCE SOME WARM AIR ADVECTION INTO THE CWA, PARTICULARLY IN OUR WESTERN ZONES. HIGH TEMPERATURES MAY BE HINDERED A BIT EAST DUE TO INCREASED CLOUDINESS AND POSSIBLE PRECIP. THE NAM, GFS, AND UKMET ALL SHOW H85 TEMPERATURES RANGING FROM AROUND 10C ACROSS NORTHEASTERN PORTIONS OF THE CWA TO NEAR 15C ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS IN THE MID TO UPPER 50S(F) EAST TO THE 60S(F) WEST. NEAR 70F WILL BE POSSIBLE IN OUR EXTREME SOUTHWEST IF CLOUDS BREAK EARLY ENOUGH TO ALLOW MORE SUNSHINE. FOR TONIGHT, STRENGTHENING LEE SIDE TROUGHING WILL CONTINUE TO INFLUENCE WARM AIR ADVECTION INTO WESTERN KANSAS WITH LOW LEVEL SOUTHERLIES BECOMING MORE SOUTH TO SOUTHWESTERLY. TEMPERATURES AT H85 WILL IN THE MID TEENS(C) ACROSS THE CWA. EXPECT LOWS ONLY DOWN INTO THE MID TO UPPER 40S(F) ACROSS MUCH OF THE AREA WITH LOWER 50S(F) POSSIBLE SOUTH. FOR SUNDAY, SURFACE LOW PRESSURE LEE OF THE ROCKIES WILL EDGE EAST INTO NEBRASKA WITH A TROUGH AXIS EXTENDING SOUTHWEST INTO WESTERN KANSAS. THIS WILL TURN WINDS MORE SOUTHWEST TO WESTERLY ACROSS WESTERN KANSAS BRINGING WARMER AND DRYER AIR INTO THE CWA. TEMPERATURES AT H85 WILL BE AROUND 18C TO 20C ACROSS THE ENTIRE CWA. LOOK FOR HIGHS UP INTO THE 70S(F) AND LOWER 80S(F), WITH WARMER TEMPERATURES WEST WITH THE HELP OF DOWNSLOPING. LOWS ARE EXPECTED TO BE SIMILAR TO THE NIGHT PREVIOUS WITH 40S(F) AND LOWER 50S(F) ACROSS THE AREA. PLAN TO MAKE ONLY MINOR ADJUSTMENTS TO TEMPERATURES DURING THE PERIOD. AS FOR FIRE WEATHER WATCH CONCERNS ON SUNDAY, ALL MODELS SHOW H85 WINDS DECREASING BY EARLY SUNDAY AFTERNOON AS THE SURFACE TROUGH AXIS IS PROGGED TO EDGE INTO FAR WESTERN KANSAS. THERE IS LITTLE DOUBT THAT FAIRLY DRY CONDITIONS WILL EXIST BY SUNDAY AFTERNOON. HOWEVER, THERE IS NOT AS MUCH CONFIDENCE IN SURFACE WIND CRITERIA BEING MET FOR THE REQUIRED THREE HOURS WITH ALL MODELS HINTING AT SUBSIDING WINDS AS THE AFTERNOON PROGRESSES. WILL DEFER THIS TO THE NEXT SHIFT. DAYS 3-7... MUCH OF THE EFFORT IN THE EXTENDED FORECAST WENT INTO FIRE WEATHER WATCH DECISION MAKING (BOTH SUNDAY AND MONDAY) AS A VERY INTENSE STORM SYSTEM APPROACHES THE ROCKIES ON MONDAY. A FORMIDABLE DRYLINE WILL EXIST ACROSS THE WESTERN PLAINS MONDAY WITH CYCLOGENESIS OCCURRING IN THE LOW LEVELS OVER EASTERN COLORADO. THERE ARE STILL QUESTIONS REGARDING HOW FAR EAST THE DRYLINE WILL MIX OUT TO DURING THE MID-AFTERNOON HOURS MONDAY. ALONG AND WEST OF THE DRYLINE, CRITICAL FIRE WEATHER ARE ALMOST ASSUREDLY TO DEVELOP. THE UPPER TROUGH, HOWEVER, WILL LIKELY CONTINUE A SLIGHT SLOW-DOWN IN EJECTING OUT INTO THE ROCKIES WHICH MAY HELP ALLOW THE WESTERN EDGE OF THE MOISTURE (DRYLINE) TO REMAIN FARTHER WEST...WHICH WOULD KEEP THE CRITICAL FIRE WEATHER THREAT CONFINED TO JUST THE FAR WESTERN COUNTIES. HAVE DECIDED TO GO WITH A FIRE WEATHER WATCH FOR SCOTT-FINNEY-HASKELL-SEWARD COUNTIES WEST TO THE COLORADO BORDER. TUESDAY'S FORECAST TEMPERATURES AND WIND ARE ALSO VERY MUCH IN QUESTION...AND IT COULD VERY WELL BE ANOTHER CRITICAL FIRE WEATHER DAY OVER A LARGER AREA. IF THE MAIN JET STREAK REMAINS FAR ENOUGH NORTH OVER NEBRASKA, A SIGNIFICANT 700-850MB GRADIENT WILL SUPPORT STRONG WINDS ACROSS SOUTHWEST KANSAS. THIS, COMBINED WITH DEWPOINTS IN THE TEENS TO MID 20S AND TEMPERATURES LIKELY IN THE 70S, WOULD LEAD TO EVEN GREATER FIRE WEATHER CONCERNS. PRECIPITATION CHANCES LOOK NEXT TO NIL WITH SIGNIFICANT DRY ADVECTION TUESDAY. EVEN ON MONDAY WITH THE DRYLINE ACROSS SOUTHWEST KANSAS, DEEP LOW LEVEL CONVERGENCE WILL BE FAIRLY WEAK AND ISOLATED DRYLINE THUNDERSTORM(S) APPEAR TO BE A RATHER LOW PROBABILITY AND POP FORECAST WILL CONTINUE TO REFLECT THIS WITH 10 POPS OR LESS EAST OF THE FORECAST DRYLINE POSITION. WEDNESDAY, A COLD AIRMASS FROM THE NORTHERN PLAINS WILL MOVE SOUTH INTO KANSAS AND GOING FORECAST TEMPS LOOK PRETTY GOOD FOR NOW WITH NOW GLARING DISAGREEMENT WITH ADJACENT OFFICES. ANOTHER LOW AMPLITUDE VIGOROUS SHORTWAVE TROUGH WILL LIKELY IMPACT THE PLAINS, INCLUDING DDC FORECAST AREA, LATE IN THE WEEK OR THE WEEKEND WITH BETTER POTENTIAL FOR PRECIPITATION. FUTURE FORECAST UPDATES WILL PROBABLY REFLECT HIGHER PRECIPITATION POTENTIAL SHOULD THESE TRENDS CONTINUE. && .AVIATION... AS OF 08Z, HAVE BEEN MONITORING TRENDS IN THE TEXAS PANHANDLE FOR CONVECTIVE PRECIPITATION DEVELOPMENT. SCATTERED THUNDERSTORMS WILL LIKELY FORM ACROSS THE TEXAS/OKLAHOMA PANHANDLES AND SPREAD INTO SOUTHWEST KANSAS DURING THE 13-16Z TIME FRAME. AT THIS TIME, TAF WILL ONLY REFLECT "CB" AT THE DODGE CITY TERMINAL MID TO LATE MORNING. OTHERWISE, AM EXPECTING CEILINGS MAINLY IN THE MVFR CATEGORY INITIALLY. THESE CEILINGS MAY GET DOWN INTO THE 700-900 FOOT RANGE, BUT AT THIS TIME IT APPEARS 1000-1300 FOOT CEILINGS ARE A BETTER PROBABILITY DURING THE MORNING/AFTERNOON HOURS. CEILINGS SHOULD HANG AROUND THROUGH THE AFTERNOON HOURS, ALTHOUGH GARDEN CITY MAY SEE STRATUS SCATTER OUT. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 48 82 48 / 40 20 0 0 GCK 65 45 83 44 / 20 10 0 0 EHA 70 50 83 47 / 20 10 0 0 LBL 65 47 83 45 / 30 10 0 0 HYS 58 47 80 47 / 30 30 0 0 P28 58 52 80 53 / 60 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR KSZ043-061>063-074>076-084>086. && FN32/25/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 416 AM CDT SAT MAR 19 2011 KSZ030-031-043>046-061>066-074>081-084>090-200930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 416 AM CDT SAT MAR 19 2011 /316 AM MDT SAT MAR 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS TODAY. ANY STORMS THAT DEVELOP WILL SPREAD NORTHEAST ACROSS THE AREA LATE THIS MORNING INTO THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM LIBERAL TO HAYS. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED, SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LEE SIDE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS EASTERN COLORADO SUNDAY HELPING TO BRING WARMER AND DRIER AIR INTO SOUTHWEST KANSAS. SOUTHWEST WINDS, WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR THE RAPID GROWTH OF WILDFIRES BY EARLY SUNDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL DEEPEN IN EASTERN COLORADO MONDAY. STRONG SURFACE WINDS, LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES WILL FAVOR EXTREME FIRE BEHAVIOR MONDAY AFTERNOON, ESPECIALLY WEST OF HIGHWAY 283. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR INTERSTATE 70 MONDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, BUT ANY THUNDERSTORM THAT FORMS HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1221 PM CDT SAT MAR 19 2011 KSZ078-088-191800- CLARK-FORD- 1221 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND SOUTHEASTERN FORD COUNTIES... AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLOOM...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3785 9959 3750 9958 3732 9998 3745 10006 TIME...MOT...LOC 1720Z 229DEG 36KT 3748 9986 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1238 PM CDT SAT MAR 19 2011 KSZ087-088-191830- CLARK-MEADE- 1238 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK COUNTIES... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MEADE STATE PARK...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN MEADE AND WESTERN CLARK COUNTIES...INCLUDING THE CITY OF CLARK STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3745 10016 3746 9961 3700 10004 3699 10053 TIME...MOT...LOC 1738Z 229DEG 37KT 3703 10032 18
The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294373, 294374, 294375, 294376, 294377, 294378.